Texas, 2009

Flash Flood and Hail in Texas, June 27, 2009

June 27, 2009 · NWS AMA · 15 events in 3 counties and zones

Severe thunderstorms produced damaging winds and very heavy rainfall which resulted in flash flooding across the south central Texas Panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced damaging winds and very heavy rainfall which resulted in flash flooding across the south central Texas Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 2:53 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 27, 2:53 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT JUN 27 2009

.DISCUSSION...
FRONTAL BOUNDARY MOVING SLOWLY SOUTH ACROSS THE EXTREME SOUTHERN
TEXAS PANHANDLE. CONVECTION INITIATING ALONG THE CONVERGENT BOUNDARY
PRODUCING A FEW STRONG STORMS SO FAR. THE SEVERE POTENTIAL LOOKS
MARGINAL. TEMPS IN THE UPPER 90S TO LOW 100S NEAR THE FRONT HAVE
CREATED A 35 TO 40 DEGREE DEW POINT SPREAD...WHICH WOULD FAVOR A FEW
STRONG WIND GUSTS...BUT THE PULSE NATURE OF THE STORMS WILL MAKE IT
DIFFICULT TO GENERATE HAIL. STILL...GIVEN THE AMOUNT OF INSTABILITY
AND MOISTURE PRESENT...CAN NOT RULE OUT AN ISOLATED HAILER...BUT
THINKING THE MAIN SEVERE THREAT WOULD BE WINDS AND POSSIBLY SLOW
MOVING HEAVY RAINERS. THERE IS SOME CONCERN THAT THE SOUTHERN TEXAS
PANHANDLE WILL BE IN THE FAVORED AREA FOR RAIN THROUGH SUNDAY. BUFKIT
SOUNDINGS ACROSS THIS AREA STILL SUGGEST THE PRECIP WATER VALUES
WILL RISE NEAR 1.8 INCHES SUNDAY MORNING...SO ISOLATED FLOODING MAY
BECOME AN ISSUE AS WELL.

CLOUD COVER AND UPSLOPE FLOW PERSISTS THROUGH SUNDAY WHICH WILL KEEP
TEMPS COOLER THAN NORMAL. MAY EVEN SEE HIGH TEMPS STALL IN THE UPPER
70S IN A FEW LOCATIONS. UPPER FLOW BECOMES WESTERLY THOUGH MONDAY
AFTERNOON AND MODELS WANT TO KEEP THE VORT MAXIMAS FLOWING ACROSS
THE CENTRAL TO SOUTHERN TEXAS PANHANDLE. THUS...HAVE FOCUSED POPS
ACROSS THE SOUTH...THEN TRANSITION MORE TO THE WEST BY MONDAY
AFTERNOON AS THE NORTHWEST UPPER FLOW COMPONENT BECOMES MORE
PREVALENT. TEMPS SHOULD WARM TO SEASONABLE NORMS ON MONDAY AND
GENERALLY STAY AROUND NORMAL THROUGH THE REMAINDER OF THE WEEK. FELT
THE MEX WAS RUNNING A BIT ON THE WARM SIDE. MANY PANHANDLE LOCATION
WEST OF THE CAPROCK STRUGGLED TO REACH THE MID MID TO UPPER 90S WHEN
THE UPPER HIGH WAS SITTING RIGHT OVER THE AREA. SO WITH NW FLOW AND
COOLER AIR ALOFT ALONG WITH MOIST SURFACE AIR IN PLACE...THINKING
HIGHS WILL GENERALLY FALL IN THE LOW TO MID 90S WHICH SEEMED TO FALL
CLOSER TO THE MEN THAN THE MEX.

LL WINDS RETURN TO THE SOUTHEAST BY MONDAY AFTERNOON AND LINGER A FEW
DEGREES EITHER SIDE OF SOUTH THROUGH THE WEEK. THIS WILL KEEP MOIST
AIR IN PLACE AND PROVIDE PLENTY OF OPPORTUNITIES FOR AFTERNOON
MOUNTAIN BASED THUNDERSTORMS TO DRIFT INTO THE PANHANDLES WITHIN THE
NW FLOW ALOFT. FELT SLIGHT CHANCE POPS WERE WARRANTED THROUGH THE END
OF THE WEEK DURING THE 00Z TO 12Z TIME PERIOD. THE ONLY POTENTIAL
CAVEAT WILL BE ON WEDNESDAY AFTERNOON WHEN MODELS SUGGEST THE FLOW
WILL WEAKEN AS THE UPPER HIGH SHIFTS SLIGHTLY TO THE EAST. THIS COULD
PREVENT PRECIP CHANCES FOR MOST OF THE PANHANDLES...SO KEPT SLIGHT
CHANCE POPS FOCUSED JUST ON THE NORTH FOR NOW.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH NEXT WEEK. COOLER
AIR WILL REMAIN OVER THE PANHANDLES THROUGH SUNDAY ALONG WITH THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS. MOIST AIR WILL THEN LINGER
OVER THE PANHANDLES THROUGH THE REST OF THE WEEK KEEPING MINIMUM
RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  81  63  88  66 /  50  30  20  20  20
BEAVER OK                  63  89  66  94  65 /  30  10  10  10  10
BOISE CITY OK              59  83  62  91  64 /  30  20  10  10  20
BORGER TX                  66  82  67  92  69 /  50  30  20  20  20
BOYS RANCH TX              65  82  63  92  66 /  50  30  20  20  20
CANYON TX                  67  81  62  88  64 /  50  30  20  20  20
CLARENDON TX               67  81  66  87  67 /  50  20  20  20  20
DALHART TX                 60  83  61  91  64 /  50  30  20  20  20
GUYMON OK                  61  84  65  94  67 /  30  20  10  10  10
HEREFORD TX                67  82  62  87  64 /  50  30  20  20  20
LIPSCOMB TX                67  85  66  92  65 /  50  20  20  10  10
PAMPA TX                   65  80  66  90  67 /  50  20  20  20  20
SHAMROCK TX                70  86  67  90  67 /  50  20  20  20  10
WELLINGTON TX              71  88  69  90  68 /  50  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jun 27, 12:00 PM CST, 3 hours 16 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 27 2009

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS ALL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME
STRONG TO MARGINALLY SEVERE ACROSS THE EASTERN OKLAHOMA PANHANDLE AND
THE NORTHEAST TEXAS PANHANDLE. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES SUNDAY THROUGH MONDAY NIGHT. TUESDAY THROUGH THURSDAY...
THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE NIGHTTIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carson

When
June 27, 3:16 PM CST
Where
Carson County, Groom
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.100

Thunderstorm Wind, Randall

When
June 27, 5:55 PM CST to 5:56 PM CST
Where
Randall County, 4.48 mi SSE of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.140, -101.790

The Amarillo Emergency Manager reported that four power poles had been blown down at Osage Street and 58th Avenue due to thunderstorm wind gusts estimated to be fifty-two knots.

Thunderstorm Wind, Randall

When
June 27, 5:55 PM CST to 5:56 PM CST
Where
Randall County, 5 mi SSE of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
35.133, -101.786

The broadcast media estimated that fifty-six knot thunderstorm wind gusts picked up a storage shed and then placed it down two blocks away. The storage shed was picked up by the winds on Pioneer Lane and then set down on Hawk Lane off of 46th Avenue.

Thunderstorm Wind, Potter

When
June 27, 5:58 PM CST
Where
Potter County, Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Hail, Randall

When
June 27, 6:00 PM CST to 6:01 PM CST
Where
Randall County, 2.07 mi S of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -101.820

There were multiple public reports of quarter size hail near 32nd Avenue and Polk Street.

Thunderstorm Wind, Potter

When
June 27, 6:01 PM CST to 6:02 PM CST
Where
Potter County, 3.14 mi WNW of Amarillo
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.220, -101.870

Thunderstorm Wind, Potter

When
June 27, 6:01 PM CST to 6:02 PM CST
Where
Potter County, 3.07 mi NW of Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.230, -101.860

Thunderstorm Wind, Potter

When
June 27, 6:02 PM CST to 6:03 PM CST
Where
Potter County, 3.07 mi NW of Amarillo
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.230, -101.860

Thunderstorm Wind, Potter

When
June 27, 6:04 PM CST to 6:05 PM CST
Where
Potter County, 3.07 mi NW of Amarillo
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.230, -101.860

Thunderstorm Wind, Potter

When
June 27, 6:06 PM CST to 6:07 PM CST
Where
Potter County, 5.53 mi N of Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.280, -101.820

The thunderstorm wind gust was measured near Broadway Drive and Cherry Avenue.

Thunderstorm Wind, Potter

When
June 27, 6:08 PM CST to 6:09 PM CST
Where
Potter County, 5.53 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.280, -101.820

The Amarillo Emergency Manager reported that a fireworks stand had been blown over due to estimated fifty-two knot thunderstorm wind gusts.

Thunderstorm Wind, Randall

When
June 27, 6:12 PM CST to 6:13 PM CST
Where
Randall County, 1.49 mi SSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.180, -101.830

A trained spotter estimated fifty-six knot thunderstorm wind gusts which blew down small tree limbs at Washington Street and 34th Avenue.

Thunderstorm Wind, Randall

When
June 27, 6:12 PM CST to 6:13 PM CST
Where
Randall County, 2 mi SSW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
35.173, -101.834

The Amarillo Emergency Manager estimated fifty-six knot thunderstorm wind gusts which blew down four inch diameter tree limbs along with some fences at Washington Street and 34th Avenue.

Flash Flood, Randall

When
June 27, 6:17 PM CST to 7:30 PM CST
Where
Randall County, 9 mi SW of Amarillo to 3 mi SSW of Amarillo
Cause
Heavy Rain
Property damage
$57,000
Reported by
Emergency Manager
Coordinates
35.108, -101.933

Vehicles were stalled on Georgia Street due to flooding and the road was completely covered. The water was reportedly over the sidewalks and up to buildings. The forty-second block of Crockett Street was reportedly under water and water was up to car doors at Washington Street and 27th Street. Also...vehicles were reported to be stalled at 6th Avenue and Bowie Street and northbound Georgia Street was not passable due to high water. The Potter County and Amarillo Emergency Manager reported stalled vehicles at every intersection from Georgia Street and Interstate 40 to Georgia Street and Hawthorne Drive. A river of water a few feet deep was flowing down Interstate 27 at the low areas between Washington Street and the 34th Street bridges. Also...rapidly flowing water about three feet deep was flowing along Georgia Street from 10th Street north through McMasters Street. Major flooding was reported in the San Jacinto Park area. There was also a report of the road caving in at Interstate 40 and Washington Street due to the flooding. Water was reported to be across the entire roadway on Georgia Street and was impassable. The road reportedly buckled at Southwest 3rd Avenue and Hayden Street.

Thunderstorm Wind, Potter

When
June 27, 6:20 PM CST to 6:21 PM CST
Where
Potter County, 1.78 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.180, -101.840

The Amarillo Emergency Manager estimated fifty-six knot thunderstorm wind gusts which knocked down a tree at 35th Avenue and Monroe Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176849, 176838, 176852, 176839, 176837, 176840, 176841, 176842, 176843, 176844, 176845, 176846, 176854, 176855, 176847.